Alert archive / South Dakota / Wind Chill Advisories in 2018

Wind Chill Advisory 5, NWS Aberdeen, SD

January 14, 201825 counties in South Dakota

NWS Aberdeen, SD issued this wind chill advisory at Jan 14, 2018, 3:25 AM CST for 25 counties in South Dakota. It took effect at Jan 15, 2018, 12:00 AM CST. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2018, 3:25 AM CST (09:25 UTC)
In effect from
Jan 15, 2018, 12:00 AM CST
Expired
Jan 16, 2018, 11:01 AM CST
In force
35 hr
Issued by
NWS Aberdeen, SD
All 25 counties

Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 74 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 14, 3:22 AM CST, 3 minutes earlier.

Area forecast discussion, Jan 14, 3:22 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
322 AM CST Sun Jan 14 2018

.SHORT TERM...(Today through Monday Afternoon)
Issued at 322 AM CST Sun Jan 14 2018

Light snow mainly this afternoon, gusty winds late this afternoon
into this evening, and cold with wind chills from late tonight on
are the themes for this short term forecast. Lingering light
precipitation has ended over our southwestern counties, as the
initial sfc low/trough has exited across the the SD/NE border. Warm
air advection will continue through much of the morning, as 850mb
temps rise about 3C from the initial range of -6 to -13C (lowest
east). Still expecting sfc temps to rise into the 20s to low 30s
southwest, to the upper teens to low 20s northeast.

A more organized low across central Manitoba has a cold front
extending southwest near the MT/ND/Canadian border. This will be the
main feature of interest today. The sfc low will slide over the
northern ND/MN/Manitoba by 15Z, with the cold air and northwest
winds on our doorstep as the cold front begins to extend into our
northwestern counties. Expect this boundary to slide across the
northwestern half of the cwa by 18Z, and through the entire area by
22Z as the elongated sfc low sets up from north central to
southwestern MN. Winds will increase behind the front, with patchy
blowing snow possible with the newly fallen light snow. New snow
should be around an inch or less, with the lighter amount over our
northwest counties, and amounts closer to an inch southwest and east
of ABR. Cold Arctic air will again take hold. Confidence is high
that we will reach Wind Chill Warning criteria over our eastern
counties. Either lighter winds, or fewer hours of -35F or colder
should keep the rest of the area in Advisory criteria from late this
evening through the end of the period.

.LONG TERM...(Monday Evening through Saturday)
Issued at 322 AM CST Sun Jan 14 2018

A relatively tranquil period is expected during the long term, along
with warming. The highly meridional pattern in place at the
beginning of the period will gradually break down as energy over the
Pacific Ocean sweeps away the western conus ridge. The pattern
evolution will allow for the cold air over the central US to get
replaced with a milder airmass come mid week. It also looks to be
quiet, with any pcpn chances holding off until next weekend.
Temperatures will start the period well below normal, but then trend
to above normal by mid to late week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1124 PM CST Sat Jan 13 2018

MVFR conditions (cigs) appear to have set up now at all four
terminals. Expecting much of the next 24 hours to be sub-VFR.
Patchy freezing drizzle and isolated flurries will also probably
be common at KPIR, KABR and KATY between now and sunrise Sunday.

The weather's gonna get rather snotty at all four terminals by
Sunday afternoon when the next arctic cold frontal boundary blasts
southward through the region. The front is going to induce
scattered snow showers/snow squalls Sunday afternoon/evening as
strong and blustery northerly winds will develop, post-frontal,
Sunday afternoon and persist through Sunday night.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory from midnight CST /11 PM MST/ tonight to
     noon CST /11 AM MST/ Tuesday for SDZ003>007-009>011-015>019-
     033>037-045-048-051.

     Wind Chill Warning from midnight tonight to noon CST Tuesday for
     SDZ008.

     Wind Chill Warning from 6 PM Monday to noon CST Tuesday for
     SDZ020>023.

     Wind Chill Advisory from midnight tonight to 6 PM CST Monday for
     SDZ020>023.

MN...Wind Chill Warning from midnight tonight to noon CST Tuesday for
     MNZ039-046.

&&

SHORT TERM...KF
LONG TERM...TDK
AVIATION...Dorn
Hazardous weather outlook, Jan 13, 10:16 PM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
1016 PM CST Sat Jan 13 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150430-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
1016 PM CST Sat Jan 13 2018 /916 PM MST Sat Jan 13 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

After a brief warm up to near climate normals on Sunday, the next
Arctic blast will begin Sunday evening. Expect wind chill values
to fall to 25 below to near 40 below zero Monday morning. There
will only be a little improvement in the wind chills during the
day Monday across eastern South Dakota and west central Minnesota.
Wind chill values across the entire area will again plummet to 25
below to near 40 below zero Monday night into early Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 3:25 AM CSTWind Chill WarningABRBrown, Campbell, Clark, Codington, Corson, Day and 12 more56 hr

Nearby

Wind Chill Advisories in South Dakota, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.